Alert archive / Colorado / Flash Flood Warnings in 2022

Flash Flood Warning 6, NWS Pueblo, CO

June 30, 2022Chaffee County, Colorado

NWS Pueblo, CO issued this flash flood warning at Jun 30, 2022, 2:29 PM MDT for Chaffee County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2022, 2:29 PM MDT (20:29 UTC)
Expired
Jun 30, 2022, 4:46 PM MDT
In force
2 hr
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Flood severity
None

County Chaffee County, CO

The radar

The Grand Junction radar (KGJX), 164 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
2137 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

072 
WGUS55 KPUB 302029
FFWPUB
COC015-302330-
/O.NEW.KPUB.FF.W.0006.220630T2029Z-220630T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
229 PM MDT Thu Jun 30 2022

The National Weather Service in Pueblo has issued a

* Flash Flood Warning for...
  Central Chaffee County in central Colorado including the 
  Cottonwood Pass and Cottonwood Creek areas...

* Until 530 PM MDT.

* At 229 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.2 and 0.5 inches of 
  rain have fallen. The expected rainfall rate is 0.5 to 0.75 inches 
  in 1 hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, highways,
           streets and underpasses as well as other poor drainage
           and low-lying areas.

* Some locations that will experience flash flooding include...
  Areas mainly west of Buena Vista and Cottonwood Pass.

This includes the following streams and drainages...
  North Cottonwood Creek, South Cottonwood Creek, Silver Creek, 
  Denny Creek, Middle Cottonwood Creek, Powell Creek, Arkansas 
  River, North Fork Chalk Creek, Chalk Creek, Hughes Creek, 
  Cottonwood Creek and North Fork Middle Cottonwood Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3886 10635 3889 10625 3885 10615 3883 10615
      3876 10624 3872 10633 3871 10642 3872 10642
      3873 10642 3875 10642 3876 10642 3879 10641
      3881 10642 3883 10641 3882 10639 3883 10638
      3884 10637 3885 10636

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-0.75 INCHES IN 1 HOUR

$$

Cohen/EP/Steward
2 follow-up statements
323 
WGUS75 KPUB 302129
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
329 PM MDT Thu Jun 30 2022

COC015-302330-
/O.CON.KPUB.FF.W.0006.000000T0000Z-220630T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chaffee CO-
329 PM MDT Thu Jun 30 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT THIS 
AFTERNOON FOR CENTRAL CHAFFEE COUNTY INCLUDING THE COTTONWOOD PASS 
AND COTTONWOOD CREEK AREAS...

At 329 PM MDT, Doppler radar indicated that thunderstorm activity 
and rainfall rates have decreased over the Warning area, though 
light to moderate showers continue. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Areas west of Buena Vista and Cottonwood Pass.

This includes the following streams and drainages...
  North Cottonwood Creek, South Cottonwood Creek, Silver Creek, 
  Denny Creek, Middle Cottonwood Creek, Powell Creek, Arkansas 
  River, North Fork Chalk Creek, Chalk Creek, Hughes Creek, 
  Cottonwood Creek and North Fork Middle Cottonwood Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3886 10635 3889 10625 3885 10615 3883 10615
      3876 10624 3872 10633 3871 10642 3872 10642
      3873 10642 3875 10642 3876 10642 3879 10641
      3881 10642 3883 10641 3882 10639 3883 10638
      3884 10637 3885 10636

FLASH FLOOD...RADAR INDICATED

$$

Cohen/Steward
020 
WGUS75 KPUB 302246
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
446 PM MDT Thu Jun 30 2022

COC015-302256-
/O.CAN.KPUB.FF.W.0006.000000T0000Z-220630T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chaffee CO-
446 PM MDT Thu Jun 30 2022

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL CHAFFEE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3886 10635 3889 10625 3885 10615 3883 10615
      3876 10624 3872 10633 3871 10642 3872 10642
      3873 10642 3875 10642 3876 10642 3879 10641
      3881 10642 3883 10641 3882 10639 3883 10638
      3884 10637 3885 10636

$$

Hodanish

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 11:44 AM MDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 30, 11:44 AM MDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1144 AM MDT Thu Jun 30 2022

.SHORT TERM...(Today and tonight)
Issued at 409 AM MDT Thu Jun 30 2022

Key messages:

1. Thunderstorm chances increase with a cold frontal passage across
the plains tonight

2. Low end chance of a severe thunderstorm northern portions of the
southeast plains this afternoon and evening mainly for gusty outflow
winds.

Monsoon plume extends across the Desert Southwest, southwest UT and
CO early this morning with embedded weak waves keeping some isolated
showers continuing early this morning across the mountains and I-25
corridor.  Outflow boundaries and a surface trough axis has brought
northerly winds through most of the southeast plains early this
morning with dew points rebounding into the 40s to near 50 for most
areas.

Subtle embedded disturbances within the monsoon plume will
translate across CO around the western and northern periphery of the
upper high over the next 24 hours.  CAMS are in good agreement
with convection developing by late morning over the mountains and
spreading eastward across the plains this afternoon and evening
along and behind a cold front which will get amplified by
thunderstorm outflows as it moves through southeast CO.  With
precipitable waters continuing to increase, thunderstorms
will be more capable of producing locally heavy rain and even some
small hail with the stronger cores. Soundings show more CAPE today
given dew points will stay in the 40s to near 50 which is about 5 to
15 degrees higher than yesterday. HREF mean surface based CAPE will
be running up to 750 J/kg though there could be some higher values
across the far eastern plains north of the surface low where
southeasterly winds could maintain some lower 50 dew points.  LCLs
drop across the western and northern portions of the area but will
still be rather high based based farther east.  Main storm risks
will be lightning, locally heavy rainfall, and small hail with the
stronger storms over and near the mountains.  The threat will
transition more towards strong outflow winds across the plains.
Kiowa, and northern portions of Bent and Prowers counties are
outlooked with a marginal risk for severe thunderstorms today, which
looks reasonable and more likely driven by a damaging wind threat
though can't rule out some near severe hail if sufficient
instability can be realized. High temperatures will likely be on the
warm side of guidance, especially for southern areas where timing of
the front will come after peak heating.

Showers and thunderstorms will continue into the overnight hours
across much of the area though will weaken in intensity and
decrease in coverage with the loss of surface heating this evening.
It will be windy behind the cold front across the plains this
evening as winds will initially be enhanced by thunderstorm
outflows.  Gusts up to 40 to 50 mph will be possible with the
initial surge, and winds will likely stay breezy most of the night
behind the cold front until 09z. This will keep temperatures warmer
for most areas given a combo of convective debris cloudiness and
mixing. Stayed close to model blends for lows. -KT

.LONG TERM...(Friday through Wednesday)
Issued at 409 AM MDT Thu Jun 30 2022

Key Messages:

1) Widespread showers and thunderstorms Friday and Saturday with
   locally heavy rainfall and possible flash flooding.

2) Warmer for the end of the Holiday Weekend and into early next
   week with daily chances of afternoon and evening showers and
   storms favoring areas over and near the higher terrain.

Friday-Saturday...An active period of weather remains expected for
the first half of the upcoming 4th of July Holiday weekend, as
modest west to southwest flow aloft will allow for subtropical
moisture, in place across the Desert Southwest, to increase across
the Rockies, with PWATS progged between 0.8 to 1.3 inches across
the area Friday and into Saturday. With the available moisture in
place, along with strong summer solar insolation, minor embedded
waves translating through the flow and low level upslope across
the plains, widespread showers and storms are expected to develop
over the higher terrain through the late mornings and afternoons,
with storms spreading east across the immediate adjacent plains
through the afternoons and continuing out across the far southeast
plains through the late afternoons and evenings. With the ample
moisture in place and generally weak westerly steering flow, heavy
rain and the potential for flash flooding remain the main threats
from storms, with all of south central and southeast Colorado in
a marginal risk Friday on the WPC excess rainfall outlook.
However, with the expected strong instability, can't rule out a
few stronger storms producing generally small hail as well. Highs
on Friday will be noticeably cooler as post frontal upslope and
increased moisture and precipitation keep readings below seasonal
levels, with only slightly warmer readings expected on Saturday.

Sunday-Monday...Flow aloft becomes more south to southwest though
remains generally weak, as eastern Pacific energy across the Pacific
Northwest is progged to dig across the Great Basin and the
Intermountain West. This will help shift the monsoonal plume
westward and bring subtle drying across southeast Colorado for the
second half of the Holiday Weekend. With continued strong summer
sunshine, the most widespread convection can be expected over and
near the higher terrain, though with enough residual moisture,
isolated to scattered afternoon and evening storms cant be ruled out
across the southeast plains. Locally heavy rainfall and flash
flooding remains possible, especially for area burn scars, with
temperatures back to at and slightly above seasonal levels.

Tuesday-Wednesday...Upper level high pressure looks to slowly build
back across the southern and into the central Rockies into the
middle of next week, with a slow thinning of available moisture
expected across the region. This will keep daily chances of
afternoon showers and thunderstorms, most numerous across the higher
terrain, in the forecast through Wednesday, with temperatures
remaining at to slightly above seasonal levels.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1143 AM MDT Thu Jun 30 2022

All TAF stations, KALS, KCOS and KPUB, will have VFR conditions
through the end of the forecast period, but KCOS and KPUB may have
lowered cigs to MVFR levels with local thunderstorm activity. Winds
at all TAF stations should be light with the exception of wind gusts
up to 30 KTS out of a westerly direction at KALS, and 40 KTS from
varying directions at KCOS and KPUB in the vicinity of showers and
thunderstorms.  Locally heavy rain and hail are possible in any of
these convective storms.  These storms are expected to start at 19Z
and end around 04Z this evening.
- RISER

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KT
LONG TERM...MW
AVIATION...RISER
Hazardous weather outlook, Jun 30, 11:32 AM MDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1132 AM MDT Thu Jun 30 2022

COZ058>089-093>099-011745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1132 AM MDT Thu Jun 30 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Numerous thunderstorms will be possible over the mountains this
afternoon, with scattered storms moving onto the southeast plains
from mid-afternoon into the evening behind a windy cold front.
The main risks with thunderstorms today will be lightning, gusty
outflow winds up to 50 mph, and some small hail. Locally heavy
rainfall will be possible with the stronger storms, particularly
over the mountains. One or two storms may become severe across
portions of Kiowa, Bent and Prowers counties, where wind gusts to
around 60 mph will be the primary storm risk through early
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered to numerous thunderstorms will be possible Friday
through Monday, with the best coverage over the higher terrain.
The primary storm risks will be locally heavy rainfall, which
could produce flash flooding, especially on area burn scars.
Lightning and small hail will also be possible with the stronger
storms.

Afternoon and evening thunderstorms will gradually become more
isolated Tuesday and Wednesday, as drier air slowly works back
into the region.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

10/23

In the hours before

Special weather statement, Jun 30, 1:53 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Pueblo CO
153 PM MDT Thu Jun 30 2022

COZ079-083-086-302030-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
153 PM MDT Thu Jun 30 2022

...Strong thunderstorms will impact portions of southeastern Fremont,
northeastern Custer and northwestern Pueblo Counties through 230 PM
MDT...

At 151 PM MDT, Doppler radar was tracking an area of developing
strong thunderstorms across portions of Pueblo and eastern Fremont
Counties. This area of storms was developing southward around 10
mph, while individual storms were moving generally eastward at
around 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pueblo, northern Junkins Burn Scar, Pueblo Reservoir, Salt Creek,
Blende, Pueblo West, Penrose and Wetmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3816 10516 3821 10440 3846 10439 3844 10485
      3833 10521
TIME...MOT...LOC 1951Z 348DEG 7KT 3827 10505 3833 10451

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Cohen/Steward
Special weather statement, Jun 30, 2:24 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Pueblo CO
224 PM MDT Thu Jun 30 2022

COZ060>063-302100-
Central Chaffee County Below 9000 Ft CO-
Western Chaffee County Between 9000 and 11000 Ft CO-
Western Mosquito Range/East Chaffee County above 9000Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
224 PM MDT Thu Jun 30 2022

...Strong thunderstorms with locally heavy rain will impact portions
of northern Chaffee County through 245 PM MDT...

At 219 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Buena Vista to near Cottonwood Pass.
Movement was northeast at 20 mph. There could be torrential rainfall
with these storms which could eventually produce flash flooding over
the Cottonwood Creek area.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Buena Vista, Trout Creek Pass and St Elmo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3899 10611 3894 10611 3894 10603 3891 10597
      3889 10598 3888 10597 3881 10607 3867 10644
      3868 10644 3870 10645 3872 10642 3881 10642
      3882 10638 3889 10632 3891 10633 3900 10614
TIME...MOT...LOC 2022Z 227DEG 17KT 3890 10606 3882 10630

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Steward/Cohen

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:54 PM MDTSpecial Weather StatementPUBTeller36 min
Jun 29, 7:21 PM MDTSpecial Weather StatementPUBEl Paso24 min
Jun 29, 7:51 PM MDTSpecial Weather StatementPUBEl Paso24 min
Jun 29, 8:09 PM MDTSpecial Weather StatementPUBTeller36 min
Jun 29, 8:25 PM MDTSevere Thunderstorm WarningPUBTeller19 min
Jun 30, 1:53 PM MDTSpecial Weather StatementPUBPueblo37 min
Jun 30, 2:24 PM MDTSpecial Weather StatementPUBChaffee36 min
Jun 30, 2:41 PM MDTSpecial Weather StatementPUBPueblo19 min
Jun 30, 2:47 PM MDTSpecial Weather StatementPUBPueblo28 min
Jun 30, 2:59 PM MDTSpecial Weather StatementPUBTeller31 min
Jun 30, 3:02 PM MDTSpecial Weather StatementPUBTeller28 min
Jun 30, 3:17 PM MDTSpecial Weather StatementPUBHuerfano43 min
Jun 30, 3:47 PM MDTSpecial Weather StatementPUBCrowley43 min
Jun 30, 4:29 PM MDTSpecial Weather StatementPUBOtero31 min
Jun 30, 4:40 PM MDTSevere Thunderstorm WarningPUBBent, Crowley, Otero65 min
Jun 30, 5:26 PM MDTSpecial Weather StatementPUBOtero34 min
Jun 30, 5:39 PM MDTSevere Thunderstorm WarningPUBBent, Prowers81 min

Nearby

Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.